Montana, 2014

Hail and Damaging Winds in Montana, August 28, 2014

August 28, 2014 · NWS TFX · 4 events in 1 county or zone

The tail end of the jets tream brushed over North-Central MT, coinciding with a weak cold front, to produce some showers and a few strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

The tail end of the jets tream brushed over North-Central MT, coinciding with a weak cold front, to produce some showers and a few strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 28, 4:50 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 28, 4:50 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT Thu Aug 28 2014

UPDATED AVIATION SECTION

.DISCUSSION...

Tonight through Saturday...Upper level disturbance and associated
surface cold front will push through North Central Montana
tonight. Isolated to scattered showers and thunderstorms are
expected over much of the forecast area this evening, but eastern
slopes of Glacier National Park should see a widespread light
rain. The remnants of the system will move east overnight through
Friday morning with weak shortwave ridging aloft developing by
afternoon. Friday's high temperatures will be slightly cooler than
Thursday with partly cloudy skies and perhaps an isolated
thunderstorm in far Southwest Montana by late afternoon. Shower and
thunderstorm coverage will increase overnight and will spread into
Central Montana by Saturday morning. Showers and thunderstorms
will continue to develop in Southwest and eastern portions of
Central Montana for much of Saturday but only isolated showers are
expected over western portions of Central Montana. Temperatures
will continue to cool back toward seasonal averages. mpj

Saturday Night through Thursday...This period begins with scattered
showers behind the cold front lingering mainly over the southwest
counties and over toward Lewistown.  Slightly unstable conditions,
coupled with northwest flow aloft and residual moisture will also
produce isolated showers on Sunday along the Rocky Mtn Front and
over the southwest mountain ranges. A weak shortwave trof will move
quickly through our forecast area on Mon, bringing a fair amount of
cloud cover, but GFS and ECMWF models disagree on whether we'll
actually see precipitation with the trof, so have kept just a slight
chance for showers from around Harlem to Dillon on Mon aftn/eve.
Tuesday and most of Wednesday looking dry at all locations as weak
high pressure ridging tracks through the state. By Wed night, the
next shortwave trof reaches central WA/OR and pushes a sharp cold
front east of the Continental Divide.  Widespread showers are
expected along/ahead of the front early Thurs morning and then
additional rainfall develops with the passage of the trof axis Thurs
night.  Current model runs are indicating rainfall amounts of a
tenth to one-half inch from the nighttime precipitation.
Temperatures remaining cooler than normal through the period.
Waranauskas

&&

.AVIATION...
UPDATED 2350Z.
A weather disturbance aloft will move through the forecast area
tonight. Expect scattered showers/isolated thunderstorms ahead of it
towards the Canadian border (KCB/KHVR) while over southwest MT
(KBZN)expect isolated showers/thunderstorms. Showers/thunderstorms
should end around 06z. Also a cold front will be moving south with
northerly winds developing. The wind shift at KGTF might be an hour
or two too fast. Near and after midnight expect MVFR/IFR ceilings to
spread south over the plains. There could be local MVFR/IFR
visibilities as well. The low clouds should dissipate between
15z-18z Friday. Friday afternoon expect clear skies to scattered
clouds with isolated thunderstorms possible south of KBZN-KDLN line.
Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  79  54  72 /  20  10  20  40
CTB  47  77  53  70 /  50  10  10  20
HLN  53  83  54  73 /  20  10  30  40
BZN  48  81  49  68 /  30  10  30  50
WEY  40  69  41  62 /  30  20  30  50
DLN  49  81  50  68 /  30  10  40  50
HVR  51  77  55  76 /  40  10  10  30
LWT  52  74  53  69 /  30  20  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

In the hours before

Special weather statement, Aug 28, 6:16 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
716 PM MDT THU AUG 28 2014

MTZ011-045-290200-
HILL MT-LIBERTY MT-
716 PM MDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES UNTIL 800 PM MDT...

AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 33 MILES NORTH OF INVERNESS...MOVING EAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. HAIL UP TO PEA-SIZE AND BRIEF HEAVY
RAIN IS ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN HILL COUNTY...

LAT...LON 4899 10974 4875 10985 4897 11082 4901 11080
      4902 10992
TIME...MOT...LOC 0115Z 286DEG 37KT 4903 11064
Local storm report, Aug 28, 6:27 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
727 PM MDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     NON-TSTM WND GST 3 SW CUT BANK           48.61N 112.38W
08/28/2014  M51 MPH          GLACIER            MT   ASOS

&&

BLANK
Local storm report, Aug 28, 6:29 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     NON-TSTM WND GST 6 NNW SUNBURST          48.96N 111.94W
08/28/2014  M52 MPH          TOOLE              MT   DEPT OF HIGHWAYS

&&

BLANK

The radar

The Great Falls radar (KTFX), 217 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
August 28, 7:00 PM MST
Where
Blaine County, 20.88 mi W of Cherry Ridge
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
48.920, -109.440

High wind gusts, measuring 70KT (81MPH), were reported.

Hail, Blaine

When
August 28, 7:40 PM MST
Where
Blaine County, 0.45 mi W of Hogeland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.850, -108.660

Hail, measuring 0.75 inches (penny sized), was reported along with 0.60 inches of rain.

Hail, Blaine

When
August 28, 7:47 PM MST
Where
Blaine County, 0.83 mi SSW of Turner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.840, -108.410

Hail, measuring 1.00 inches (quarter sized), was reported.

Thunderstorm Wind, Blaine

When
August 28, 7:47 PM MST
Where
Blaine County, 0.83 mi SSW of Turner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.840, -108.410

High wind gusts, measuring 52KT (60MPH), were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536589, 536586, 536587, 536588.